Home Drug Rehab Suboxone Addiction Suboxone withdrawal symptoms: What to expect

Call Us Now for a FREE Consultation Today! (877) 659-4555

Suboxone withdrawal symptoms: What to expect

Suboxone withdrawal is a very real possibility especially for users that have been on the drug for a number of months. Because Suboxone is addictive and because it sometimes is used over a long period of time to lessen the symptoms of withdrawal, it’s important to remember that the box and also comes with its own withdrawal symptoms.

Suboxone withdrawal symptoms can sometimes last for over a month at a time and many of the symptoms resemble some of the more common experiences that users getting over an opioid addiction can also suffer. In order to understand more about the withdrawal symptoms and what to expect as well as the timeline for withdrawal symptoms, we have to understand the importance of the medication and why it is used.

Suboxone uses and information:

Suboxone is a medication which is used primarily to treat opiate dependence and addiction disorders. It contains buprenorphine as well as naloxone. In most cases this drug needs to be taken over a long period of time and shortly after the user has stopped taking any type of addictive opioid. It often prescribed for individuals that have been abusing painkillers as well as taking strong opioids like heroin. It substitutes by filling up the same receptors that these powerful opioids would typically used to enable symptoms of euphoria for the user. With a receptor antagonist it’s also possible to fill up these receptors without creating the same type of stimulation.

Suboxone can be addictive like other opioids mostly because it helps to normalize the symptoms of withdrawal and as soon as the patient discontinues use the same similar withdrawal symptoms begin to appear as they may have begun to experience on opioid withdrawals. The symptoms of withdrawal in every person will actually depend on the duration and the dosage that a person has been taking Suboxone. It’s extremely difficult to just stop taking Suboxone especially if you have been taking it over a number of months.

The main symptoms of withdrawal from Suboxone can include:

  • Headaches: ongoing migraine headaches can be a consistent problem for people detoxing from Suboxone. As the brain begins to adjust its chemistry and learn how to produce dopamine without the use of the chemical assistance, it can take time and this can often cause headaches. Ongoing migraine headaches will continue to be a major problem for those experiencing Suboxone withdrawal.
  • Difficulty with concentration: an ongoing symptom of feeling scatterbrained and difficulty concentrating can be a common symptom for those that are undergoing withdrawal. It can be very difficult to focus on work as well as other activities while recovering from Suboxone use.
  • Mood swings: during withdrawal mood swings are consistent as well and a person can go from irritable, to depressed and anxious even within a matter of minutes. As brain chemistry has been altered it will take time before balance is restored. Irritability and a craving for the medication can also continue to affect a person’s demeanor.
  • Constant fatigue and insomnia: the process of sleeping can be very difficult during withdrawal symptoms and ongoing drowsiness can come as a result. Because of the training aspect of detoxing the body constant fatigue can be an ongoing battle for Suboxone users. Drowsiness and insomnia will be consistent in the withdrawal symptoms.
  • Body ache/ muscle aches: ongoing muscle aches and body aches can be a common symptom of Suboxone withdrawal. In most cases many people that experienced this say that it feels very similar to being sick with a heavy flu or fever. As temperature regulation can also be a problem with Suboxone withdrawal, it’s possible that many of the symptoms will correlate to make a person feel as though they have been struck by a very strong flu.
  • Nausea and vomiting: vomiting and nausea can be a consistent problem for Suboxone withdrawal symptoms. When the brain needs to recover from addiction this can often affect the stomach and digestion which will often lead to problems with eating or drinking. The consistent nausea and vomiting can also lead to ongoing dehydration which can put the body at risk.
  • Dehydration: through nausea vomiting as well as diarrhea the body will continue to react without the presence of the drug in its system. Dehydration can become a major factor to health as well as pose a risk to an individual during the detox phase. Sometimes it’s important to consider medically assisted withdrawal from Suboxone so that you could potentially get an IV drip if needed to combat the symptoms of severe dehydration.
  • Fever/ sweating and chills: ongoing aspects of the fever, sweating and chills will continue over the course of withdrawal symptoms. It’s very difficult for the body to continue regulating its temperature while it’s dehydrated and without chemical balance restored in the brain. As a result the ongoing temperature regulation issues will continue to cause the symptoms of a fever and more with patients overcoming withdrawal.
  • Ongoing craving for the drug: an ongoing craving for Suboxone will persist throughout. Knowing that a person could simply take a dose of the medication and reduce their withdrawal symptoms can be extremely tempting and the body will continue to crave the drugs long after they are leaving the system. Ongoing cravings for Suboxone could continue months or even years after withdrawal symptoms take place.

Most of the physical withdrawal symptoms from Suboxone detox will begin to subside after one month of being completely free of Suboxone. The psychological dependence of Suboxone and the ongoing cravings can remain. Having some type of support program available to help you to overcome the symptoms of psychological dependence will be extremely beneficial to preventing relapse.

The timeline for withdrawal:

Like many other symptoms of Opioid withdrawal the first 72 hours of Suboxone withdrawal are about the worst. Suboxone has a relatively long time line for leaving the body but most of the physical symptoms will continue from the first 72 hours to the first week after the discontinuation of Suboxone. Sometimes physical symptoms can persist after week depending on the amount of time that a person has been taking Suboxone. Most of the early body pains and severe physical symptoms will subside after a week.

During the second week ongoing mental symptoms such as depression and mood swings as well as headaches will continue to persist. After around one month of the discontinuation of the drug a person will likely begin to experience more in the way of depression and intensive cravings. A month after the discontinuation of Suboxone is one of the largest risk times for a person to experience a potential relapse in their addiction.

The base timeline for Suboxone withdrawal moves in this format for many individuals:

  • Within 72 hours: physical symptoms will manifest and peak
  • Within one week: bodily aches and pains will continue but subside, insomnia and mood swings as well as headaches will persist.
  • Within two weeks: mood swings and depression will continue to proceed.
  • Within one month: ongoing psychological symptoms such as cravings for the drug as well as ongoing depression can continue. The highest risk for relapse occurs here so it’s important to seek support.

If you are thinking of stopping the process of taking Suboxone or you would like to live your life drug free with medically assisted detox from opioids speak to a medical professional today before proceeding.